ADVERSE DRUG REACTIONS ASSOCIATED WITH FIRST-LINE ANTI TUBERCULAR DRUGS IN A TERTIARY CARE HOSPITAL OF CENTRAL INDIA: A STUDY OF CLINICAL PRESENTATIONS, CAUSALITY, AND SEVERITY

Authors

  • Reena Verma Associate Profess, Pharmacology, LN MEDICAL college
  • Mahor Gr
  • Arun Kumar Shrivastava
  • Prashant Pathak

Abstract

 

 Objective: The objective was to study the adverse drug reactions (ADRs) associated with first-line anti-tubercular drugs for clinical presentations, causality, and severity.

Methods: A retrospective study was undertaken in a 750 bedded tertiary care teaching hospital of central India for the duration of 1 year (May 2013‑May 2014). Patients diagnosed with tuberculosis and under treatment with the first-line anti-tubercular drugs were study subjects. Causality, preventability, and severity were analyzed and other parameters such as male to female ratio, most affected system, most common class of drug, and common types of ADRs, were studied.

Results: Nearly 118 patients were started on anti-tubercular treatment of first-line drugs in the study duration. Out of these 45 patients suffered one or more ADRs with a total number of reported ADRs being 91. 57.77% were males. Maximum patients belonged to the age group of 31-40 years (26.66%). The most commonly involved system was hepatic and biliary system (53.33%) followed by gastrointestinal system (51.11%), the most common ADR observed was disturbed liver transaminases (33.33%) followed by nausea and vomiting (28.88%). Causality assessment by Naranjo's scale showed 58.2% ADRs scoring probable, 31.86% were of possible score, whereas 9.8% definite score category. Severity assessment shows 68.88% cases of mild grading, 31.11% of moderate and no case of severe grading was reported in the study duration.

Conclusions: Vigilance regarding these ADRs occurrences can result in early diagnosis and thus, proper management can be instituted earliest. This will build confidence of patients and will decrease the dropouts which in turn can result in decrease chances of developing drug-resistant strains.

Keywords: Adverse drug reactions, Multidrug resistant tuberculosis, Extensively drug-resistant tuberculosis, Causality, Naranjo's algorithm

Author Biography

Reena Verma, Associate Profess, Pharmacology, LN MEDICAL college

Pharmacology, Associate professor

References

TB’s History. Available from: http://www.library.thinkquest.org/C0126375/tb_in_the_world.htm. [Last accessed on 2012 Dec 26].

Krishnamoorthy S, Gopalakrishnan G. Surgical management of renal tuberculosis. Indian J Urol 2008;24(3):369-75.

Kopanoff DE, Snider DE Jr, Caras GJ. Isoniazid-related hepatitis: A U.S. Public Health Service cooperative surveillance study. Am Rev Respir Dis 1978;117(6):991-1001.

Burman WJ, Reves RR. Hepatotoxicity from rifampin plus pyrazinamide: Lessons for policymakers and messages for care providers. Am J Respir Crit Care Med 2001;164(7):1112-3.

Verma R, Khanna P, Mehta B. Revised national tuberculosis control program in India: The need to strengthen. Int J Prev Med 2013;4(1):1-5.

Khatri GR. The revised national tuberculosis control programme: A status report on first 1,00,000 patients. Indian J Tuberc 1999;46:157 66.

About RNTCP. Available from: http://www.tbcindia.nic.in/RNTCP.html. [Last accessed on 2012 Dec 26].

Pandit S, Dey A, Chaudhuri AD, Saha M, Sengupta A, Kundu S, et al. Five-years experiences of the Revised National Tuberculosis Control Programme in Northern part of Kolkata, India. Lung India 2009;26(4):109-13.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm 1992;49(9):2229-32.

World Health Organization. Collaborating Centre for International Drug Monitoring. WHO Publication DEM/NC/8. Geneva: World Health Organization; 1984. Gholami K, Shalviri G. Factors associated with preventability, predictability, and severity of adverse drug reactions. Ann Pharmacother 1999;33(2):236-40.

Gholami K, Parsa S, Shalviri G, Sharifzadeh M, Assasi N. Anti-infectives-induced adverse drug reactions in hospitalized patients. Pharmacoepidemiol Drug Safe 2005;14(7):501-6.

Lönnroth K, Williams BG, Stadlin S, Jaramillo E, Dye C. Alcohol use as a risk factor for tuberculosis - A systematic review. BMC Public Health 2008;8:289.

Edoh D, Adjei R. Rapid assessment of a national tuberculosis (TB) control programme in Eastern Ghana. Afr J Health Sci 2002;9:159-64.

Horne N. Tuberculosis and other mycobacterial disease. In: Cook G, editor. Manson′s Tropical Diseases. London: W. B. Saunders; 1996. p. 971-1015.

Shinde KM, Pore SM, Bapat TR. Adverse reactions to first-line anti-tuberculous agents in hospitalized patients: Pattern, causality, severity and risk factors. Indian J Med Spec 2013;4:16-21.

Khalili H, Dashti-Khavidaki S, Rasoolinejad M, Rezaie L, Etminani M. Anti-tuberculosis drugs related hepatotoxicity: Incidence, risk factors, pattern of changes in liver enzymes and outcome. DARU J Pharm Sci 2009;17:163-7.

Kays MB. Tuberculosis. In: Koda-Kimble MA, Young LY, Kradijan WA, Guglielmo JB, Allfredge BK, Corelli RL, editors. Applied Therapeutics, The Clinical Use of Drugs. 8th ed. Philadelphia: Lippincott Williams and Wilkins; 2005. p. 71-83.

Puavilai S, Timpatanapong P. Prospective study of cutaneous drug reactions. J Med Assoc Thai 1989;72(3):167-71.

Wilson K. Sex-related differences in drug disposition in man. Clin Pharmacokinet 1984;9(3):189-202.

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med 2003;167(11):1472-7.

Sivaraj R, Umarani S, Parasuraman S, Muralidhar P. Revised National Tuberculosis Control Program regimens with and without directly observed treatment, short-course: A comparative study of therapeutic cure rate and adverse reactions. Perspect Clin Res 2014;5(1):16-9.

Published

2014-11-01

How to Cite

Verma, R., M. Gr, A. K. Shrivastava, and P. Pathak. “ADVERSE DRUG REACTIONS ASSOCIATED WITH FIRST-LINE ANTI TUBERCULAR DRUGS IN A TERTIARY CARE HOSPITAL OF CENTRAL INDIA: A STUDY OF CLINICAL PRESENTATIONS, CAUSALITY, AND SEVERITY”. Asian Journal of Pharmaceutical and Clinical Research, vol. 7, no. 5, Nov. 2014, pp. 140-3, https://innovareacademics.in/journals/index.php/ajpcr/article/view/2571.

Issue

Section

Original Article(s)